A tampon company have recalled their products after reports of people seeking medical attention to "remove pieces left in the body".
Kimberly-Clark recalled their Kotex Sleek Tampons due to a "quality-related defect", they write in a statement on their website. Retailers have been instructed to remove any of the affected products they may have in stock, and users with any in their possession should "stop using the product immediately and promptly contact Kimberly-Clark".
The company explain that some consumers have reported infections, vaginal irritation, localized vaginal injury, and other symptoms after use. There are reports of the regular absorbancy version of the product unraveling and/or falling apart upon being removed, with some cases requiring medical attention for the pieces to be removed.
Kimberly-Clark are recalling products that were manufactured between October 7, 2016, and October 16, 2018, and distributed between October 17, 2016, and October 23, 2018, and have released a full list of product codes affected on their website.
"Consumers who experience vaginal injury (pain, bleeding, or discomfort), vaginal irritation (itching or swelling), urogenital infections (bladder and/or vaginal bacterial and/or yeast infections), or other symptoms such as hot flashes, abdominal pain, nausea, or vomiting following use of the impacted product should seek immediate medical attention," they write in the statement.
Though rare, complications from faulty tampons or tampon misuse (e.g. leaving a tampon in too long) can cause serious medical conditions. Tampons (or part thereof) left in the body too long can lead to a risk of developing toxic shock syndrome, a potentially life-threatening condition caused by bacteria getting into the body.
Just last month a makeup artist in Massachusetts went into toxic shock and required intensive care. It was likely caused by an "organic tampon", the Mirror reports. Without proper and prompt medical attention the condition can lead to shock, renal failure, and even death. If caught early enough most people will make a full recovery.
Symptoms include a fever, flu-like symptoms, vomiting and diarrhea, seizures and headaches, and rashes that sometimes occur on your palms and the soles of your feet. No reports have been made about people affected by faulty tampons in this recall.
The FDA recommends that anyone experiencing problems with the products in the US report any adverse reactions to MedWatch: The FDA Safety Information and Adverse Event Reporting Program.
Canadian consumers should report incidents to Health Canada on their website.